MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS COMMANDER DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS COMMANDER DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9600LDS23A
Medical Device Problem Code Difficult to Advance (2920)
Health Effect - Clinical Code Great Vessel Perforation (2152)
Date of Event 03/01/2021
Type of Reportable Event Death
Additional Manufacturer Narrative
Investigation is ongoing.
 
Event or Problem Description
As reported, the patient previously had a transcatheter aortic valve replacement (tavr) with a non edwards valve which migrated into the ascending aorta.The patient returned to the hospital to be treated with a 23mm sapien 3 valve.Upon advancing the commander delivery system through the stent struts of the previously implanted valve, the non edwards valve migrated into the aortic root.An aortic dissection occurred.The sapien 3 valve was not deployed.Upon removal of the system, the non edwards valve was pulled back into the ascending aorta.The system was removed.A large pericardial effusion was noted, and the patient expired in the procedure room.
 
Additional Manufacturer Narrative
The delivery system was not returned to edwards lifesciences for evaluation.Imagery of patient's anatomy showed the sinotubular junction (stj) and sinuses of valsalva (sov) had presences of mild calcification, the ascending aorta and target location had presence of calcification, and the native valve leaflets showed presence of bulky calcification.Due to unavailability of the device, engineering was unable to be perform any visual, functional, or dimensional analysis; therefore, a manufacturing nonconformance was unable to be determined.During manufacturing, the delivery system and component were both visually inspected and tested several times throughout the process.All inspections are conducted on 100% of units, except in the case of product verification (pv) testing, where the tested units are chosen on a sampling basis.All pv testing passed specification.These inspections support that it is unlikely that a manufacturing non-conformance contributed to the reported complaints.A device history review (dhr) was performed and did not reveal any manufacturing nonconformance that would have contributed to this complaint event.A lot history review was performed and revealed no additional similar complaints relating to difficulty crossing native annulus.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.A review of the risk management documentation was performed, and the reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.The complaint for difficulty or inability to cross native annulus and/or bioprosthesis was unable to be confirmed due to the unavailability of procedural imagery or device-related photos.A review of the dhr and lot history did not provide any indication that a manufacturing non-conformance would have contributed to the complaint.A review of manufacturing mitigations supports that the sheath has proper inspections in place to detect issues related to the complaint events.A review of ifu/training materials revealed no deficiencies.Per report, 'the commander system traversed the arch and the initial sent struts of the evolut.However, the forward advancement of the sapien 3 through the upper third of the evolut caused the evolut to migrate down to the annulus.The sapien 3 commander was walked back, causing the evolut to migrate back to the ascending once again.The sapien 3 was removed and not deployed'.Per imagery, the patient had presence of mild calcification at the stj and bulky calcification on the pre-existing valve leaflets.As indicated in the training manual, the presence of calcification can create a difficult pathway for tracking through the anatomy and can restrict the delivery system from crossing the annulus.Without the return of the complaint device or applicable imagery, a definitive root cause is unable to be determined at this time.However, available information suggests that patient factors (calcification, pre-existing valve) likely contributed to the reported event.Since no product non-conformances or ifu/training manual deficiencies were identified, a product risk assessment and a corrective/preventative action are not required.

Brand Name
EDWARDS COMMANDER DELIVERY SYSTEM
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
MDR Report Key11554753
Report Number2015691-2021-02018
Device Sequence Number11723707
Product Code NPT
UDI-Device Identifier00690103193947
UDI-Public(01)00690103193947(17)220413(10)63570576
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 05/05/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/13/2022
Device Model Number9600LDS23A
Device Catalogue NumberN/A
Device Lot Number63570576
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 03/01/2021
Supplement Date Received by Manufacturer05/04/2021
Initial Report FDA Received Date03/23/2021
Supplement Report FDA Received Date05/05/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;